Heavy Snow, Eastern Columbia River Gorge
- When
- January 3, 1:00 PM PST to January 4, 10:02 AM PST
- Where
- Eastern Columbia River Gorge forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.314, -120.689 (the zone’s center; the record gives no point)
Heavy snow fell in the Eastern Columbia River Gorge, with 8 inches of snow reported in The Dalles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Heavy snow fell in the Eastern Columbia River Gorge, with 8 inches of snow reported in The Dalles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 3, 9:10 AM PST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OREGON 910 AM PST SAT JAN 3 2004 .SHORT TERM...NO UPDATES PLANNED THIS MORNING. ARCTIC FRONT MAKING PROGRESS INTO CENTRAL WASHINGTON...WITH THE MAIN FRONTAL PUSH IN AND AROUND MOSES LAKE AT THIS TIME. IT WILL CONTINUE TO PUSH SOUTH TODAY WITH PRECIPITATION INITIATING IN NORTH CENTRAL OREGON THIS AFTERNOON. TEMPERATURES LOOK VERY COLD BEHIND THIS FRONT ESPECIALLY SUNDAY NIGHT. CANTIN .LONG TERM...MONDAY NIGHT THROUGH SATURDAY...A PACIFIC WARM FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT AND TUESDAY. MOISTURE ASSOCIATED WITH THE FRONT WILL RIDE UP AND OVER THE FRIGID AIR AT THE SURFACE...BRINGING WIDESPREAD SNOW TO THE AREA DURING THE ONSET OF THE EVENT. THEN...ON TUESDAY A WINTRY MIX IS EXPECTED ACROSS THE AREA AS WARMER AIR ALOFT CONTINUES TO MOVE INTO THE REGION...WHILE THE COLD AIR REMAINS TRAPPED IN THE LOWER ELEVATIONS. A GRADUAL TRANSITION TO A MORE TYPICAL PACIFIC NORTHWEST WINTER PATTERN IS EXPECTED WEDNESDAY...WHICH MEANS PRECIPITATION MAINLY IN THE FORM OF RAIN IN THE VALLEYS AND SNOW IN THE MOUNTAINS. WILL HAVE TO KEEP AN EYE ON THE POSSIBILITY FOR RIVER FLOODING MID TO LATE WEEK AS LOW LEVEL SNOW MELTS COMBINED WITH SYSTEM AFTER SYSTEM MOVING IN OFF THE PACIFIC OCEAN. WOLF && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 32 9 13 / 70 50 10 WALLA WALLA 32 9 11 / 60 30 10 TRI-CITIES 32 5 10 / 60 20 10 YAKIMA 30 7 10 / 60 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 91
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 450 AM PST SAT JAN 3 2004 ORZ041>050-WAZ024>030-041300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE... AN ARCTIC FRONT WILL PUSH SOUTHWARD THROUGH THE FORECAST AREA THIS AFTERNOON AND OVERNIGHT BRINGING AN INCREASED CHANCE OF SNOW AND MUCH COLDER TEMPERATURES. SNOW ACCUMULATIONS OF 1 TO 2 INCHES CAN BE EXPECTED IN THE COOLUMBIA BASIN AND SURROUNDING LOW ELEVATIONS. MOUNTAINS COULD SEE 3 TO 6 INCHES ESPECIALLY ACROSS NORTHERN OREGON BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY COLD TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY AS A COLD CANADIAN ARCTIC AIR MASS SETTLES OVER THE PACIFIC NORTHWEST. LOW TEMPERATURES MONDAY MORNING WILL DROP INTO THE SINGLE DIGITS AND SUB ZERO READINGS. WITH WINDS AROUND 10 MPH WIND CHILL TEMPERATURES COULD REACH MINUS 15 DEGREES OR COLDER. A MOIST PACIFIC WEATHER SYSTEM WILL MOVING INTO THE REGION MONDAY NIGHT AND TUESDAY CAPABLE OF PRODUCING A MAJOR WINTER STORM. PRECIPITATION WILL BEGIN AS SNOW MONDAY NIGHT THEN TURN TO A MIX OF RAIN...FREEZING RAIN AND SNOW ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383619.